Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Pocatello, ID

August 22, 20184 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2018, 8:12 AM MDT for 4 counties in Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2018, 8:12 AM MDT (14:12 UTC)
Expired
Aug 22, 2018, 9:00 AM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bannock County, ID, Bear Lake County, ID, Franklin County, ID, Oneida County, ID

The radar

The Pocatello radar (KSFX), 104 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:14 AM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 22, 3:14 AM MDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
314 AM MDT Wed Aug 22 2018

.DISCUSSION...An area of Low Pressure is forecast to track
northeastward across Central Idaho today and into Montana tonight.
This will place SE Idaho within a favorable area for isolated to scattered
Thunderstorm activity today, with Thunderstorms already
developing across the area. The combination of favorable shear,
instability and moisture levels will allow for a few strong
storms, and possibly even a Severe Thunderstorm today, with the
Bear Lake area northward along the Wyoming border being favored
for the strongest activity. Any Thunderstorm will have the
potential to produce strong outflow winds along with locally Heavy
Rainfall and Hail. Have added Gusty Wind wording to the forecast
package as this is the most likely severe weather element. Have
increased Precipitation Potential as well as forecast
Precipitation through this evening based on observed weather and
high resolution model trends. Have made the largest increase
across the Central Mountains. As we head through the Evening,
Shower and Thunderstorm activity will gradually exit the area with
the majority of this activity exiting into Wyoming and Montana
around Midnight.

A transient Ridge of High Pressure will build into the region on Friday,
bringing a return to dry weather (for most of the day) along with
rebounding Temperatures. Another approaching Low Pressure trough
will promote breezy conditions across the region as we head into
Friday afternoon, along a low-end chance of an isolated Evening
Thunderstorm across the Central Mountains.

Breezy conditions will persist into Saturday with the approach of yet
another Low Pressure trough. This trough is forecast to begin to
approach Idaho Saturday night into Sunday, with Precipitation
forecast to begin by late Sunday across the Central Mountains
eastward along the Continental Divide. Widespread Precipitation is
then possible by Monday. A significant cooldown is becoming
increasingly likely behind the passage of a strong cold front
sometime on Monday, which may send Temperatures tumbling below
climatological averages Monday into Tuesday, a statement we
haven't been able to make since June. There are some differences
among model guidance regarding the strength and timing of the
trough. Favor the GFS and their ensembles at this time due to the
excellent agreement. AD/Huston

&&

.AVIATION...Upper trough currently over the region will shift east
of the divide this evening. Scattered thunderstorm activity is
anticipated ahead of the advancing trough and may impact numerous
terminals. Improving conditions are anticipated after 04z with the
exception of perhaps KDIJ. Huston

&&

.FIRE WEATHER...Low pressure system will shift east through the
region today producing enhanced thunderstorm activity over at least
zone 476 and 413. Thus a Red Flag Warning will be issued for those
zones for scattered thunderstorm activity today. A second low
pressure system will move into the NW coast late Thursday with
increasing winds across the region Thursday into Friday and
Saturday. Winds may be strong enough and RH low enough in select
zones to warrant Red Flag highlights but will hold off for now given
the current highlights. The extended models continue to show a deep
low digging into the region around Monday for cooler and wetter
conditions at least temporarily. Huston

&&

.AIR STAGNATION...Unhealthy air quality exists across much of SE
Idaho due to Smoke from area wildfires. Persons should limit
outdoor exposure as a result, particularly those persons that
suffer from respiratory issues. Some improvement is possible
following the passage of a cold front later today, with the DEQ
forecasting the Air Quality Index to drop back into the Moderate
category by Thursday. AD/Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ413-476.

&&

In the hours before

Special weather statement, Aug 22, 6:16 AM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
616 AM MDT WED AUG 22 2018

IDZ054-058-062-221315-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
616 AM MDT WED AUG 22 2018

...BAND OF HEAVY RAINFALL MOVING EAST THROUGH POCATELLO...

At 613 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Pocatello moving east at 30 mph.

Heavy rain and wind gusts to 35 mph are possible with this storm as
it moves east through Pocatello and Inkom through 715 PM MDT.

Locations impacted include...
Pocatello, McCammon, Lava Hot Springs, Chesterfield Reservoir,
Chubbuck, Inkom, Fort Hall Bannock Peak, Portneuf Gap, Fort Hall
Mount Putnam, Fort Hall Bannock Creek Lodge, Pocatello Airport, Fort
Hall Putnam Lodge, Fort Hall Townsite, Mink Creek Pass and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4256 11272 4286 11280 4318 11201 4261 11178
TIME...MOT...LOC 1213Z 258DEG 27KT 4274 11260

Huston
Special weather statement, Aug 22, 6:34 AM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
634 AM MDT WED AUG 22 2018

IDZ054>059-221330-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-Lower Snake River Plain ID-
634 AM MDT WED AUG 22 2018

...SECOND LINE OF THUNDERSTORMS SHIFTING NORTHEAST TOWARD
POCATELLO AND SWEETZER SUMMIT THROUGH 730 AM MDT...

At 629 AM MDT, Doppler radar was tracking thunderstorms extending
from near Rockland to 12 miles northwest of Park Valley,
moving northeast at 35 mph.

Brief heavy rain and wind gusts to 35 mph are possible with these
storms as they lift northeast toward the Portneuf Gap and Sweetzer
Summit thorugh 730 AM MDT.

Locations impacted include...
Pocatello, Rockland, Juniper, Fort Hall Bannock Peak, Portneuf Gap,
Fort Hall Bannock Creek Lodge, Pauline, Mink Creek Pass, Stone,
Sweetzer Summit, Holbrook, Arbon, Sublett Reservoir, Roy and Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4264 11302 4298 11218 4200 11270 4199 11351
TIME...MOT...LOC 1229Z 230DEG 34KT 4253 11294 4197 11346

Huston
Special weather statement, Aug 22, 6:38 AM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
638 AM MDT WED AUG 22 2018

IDZ053-062>065-221330-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
Caribou Range ID-Blackfoot Mountains ID-
638 AM MDT WED AUG 22 2018

...THUNDERSTORMS NEAR BONE LIFTING NORTHEAST TOWARD PALISADES AND
DRIGGS...

At 636 AM MDT, Doppler radar was tracking thunderstorms along a line
extending from Bone to 12 miles north of Blackfoot Reservoir.
Movement was northeast at 35 mph.

Brief heavy rain and wind gusts to 35 mph are possible with these
storms as they lift northeast toward Palisades and Driggs through
730 AM MDT.

Locations impacted include...
Driggs, Swan Valley, northern Palisades Reservoir, Ririe Reservoir,
northern Blackfoot Reservoir, Victor, Tetonia, Irwin, Bone, Pine
Creek Pass and Grays Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4297 11173 4334 11196 4388 11116 4361 11104
      4323 11105
TIME...MOT...LOC 1236Z 230DEG 29KT 4333 11182 4308 11170

Huston
Special weather statement, Aug 22, 7:44 AM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
744 AM MDT WED AUG 22 2018

IDZ057>059-221445-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
744 AM MDT WED AUG 22 2018

...SPECIAL WEATHER STATEMENT...

At 743 AM MDT, Doppler radar was tracking a strong thunderstorm near
Snowville, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Malad, Cherry Creek Rest Area, Pleasantview, Holbrook Summit,
Samaria, Holbrook and Stone.

LAT...LON 4202 11303 4234 11223 4200 11212 4200 11297
TIME...MOT...LOC 1343Z 255DEG 20KT 4202 11267

HINSBERGER

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:38 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bonneville, Butte, Caribou, Custer and 4 more17 hr
Aug 22, 6:16 AM MDTSpecial Weather StatementPIHBannock59 min
Aug 22, 6:34 AM MDTSpecial Weather StatementPIHPower56 min
Aug 22, 6:38 AM MDTSpecial Weather StatementPIHBonneville, Teton52 min
Aug 22, 7:44 AM MDTSpecial Weather StatementPIHOneida61 min
Aug 22, 8:59 AM MDTSpecial Weather StatementPIHBear Lake, Franklin46 min
Aug 22, 9:44 AM MDTSpecial Weather StatementPIHBear Lake31 min
Aug 22, 10:34 AM MDTSpecial Weather StatementPIHBear Lake41 min
Aug 22, 2:17 PM MDTSpecial Weather StatementPIHClark43 min
Aug 22, 2:38 PM MDTSpecial Weather StatementPIHPower52 min
Aug 22, 3:02 PM MDTSpecial Weather StatementPIHJefferson43 min
Aug 22, 3:12 PM MDTSevere Thunderstorm WarningPIHBannock, Cassia, Oneida, Power48 min
Aug 22, 3:29 PM MDTSpecial Weather StatementPIHOneida46 min
Aug 22, 3:39 PM MDTSpecial Weather StatementPIHClark36 min
Aug 22, 3:44 PM MDTSpecial Weather StatementPIHBingham46 min
Aug 22, 3:46 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson44 min
Aug 22, 4:07 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville38 min
Aug 22, 4:13 PM MDTSpecial Weather StatementPIHBannock62 min
Aug 22, 4:28 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison47 min
Aug 22, 4:41 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville15 min
Aug 22, 5:11 PM MDTSpecial Weather StatementPIHFremont49 min
Aug 22, 5:12 PM MDTSpecial Weather StatementPIHBear Lake, Caribou93 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.